Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

May 24, 2016Kandiyohi County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 24, 2016, 3:49 PM CDT for Kandiyohi County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2016, 3:49 PM CDT (20:49 UTC)
Expired
May 24, 2016, 4:15 PM CDT
In force
26 min
Issued by
NWS Twin Cities, MN

County Kandiyohi County, MN

The radar

The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 3:56 PM CDTHAIL 14 E Prinsburg, MN
May 24, 4:10 PM CDTHAIL 1Blomkest, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS83 KMPX 242049
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 PM CDT TUE MAY 24 2016

MNZ057-242115-
KANDIYOHI-
349 PM CDT TUE MAY 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANDIYOHI COUNTY...

AT 348 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF PENNOCK TO BLOMKEST.
MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLMAR...NEW LONDON...SPICER...ATWATER...PRINSBURG...GREEN LAKE...PENNOCK...
KANDIYOHI...NORWAY LAKE...LAKE LILLIAN...BLOMKEST AND SVEA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 65 AND 87.
 U.S. HIGHWAY 8 IN MINNESOTA NEAR MILE MARKER 6.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 108 AND 140.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4529 9523 4541 9480 4541 9478 4489 9477
      4490 9522
TIME...MOT...LOC 2048Z 246DEG 22KT 4522 9510 4495 9498 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 24, 3:05 PM CDT, 44 minutes earlier.

Area forecast discussion, May 24, 3:05 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
305 PM CDT TUE MAY 24 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue May 24 2016

Finally seeing some isolated showers and storms popping across west
central Minnesota this afternoon...where an impressive 3000 J/KG
of Most Unstable CAPE and Lifted Indices around -6C are being
analyzed. Despite the presence of impressive instability, there
appears to be an absence of any strong lifting/forcing mechanism,
with low/mid level ridging building in from the west. Therefore,
while spotty storm development will likely continue to occur with
the afternoon heating, expect the severe threat is very
low/marginal.

Dewpoints stay elevated in the 50s to lower 60s tonight as we await
the arrival of more widespread convection from the southwest.
Conditions will remain rather muggy, with lows in the mid 50s to
lower 60s and little wind. This will also create the potential for
some fog development, primarily over east central MN and west
central WI where less cloud cover and lighter winds are projected.

Wednesday looks to be nearly a slam dunk for precipitation given the
progged support from a shortwave trough, favorable upper level jet
dynamics, and impressive low level moisture transport. By daybreak
Wednesday, expect to see the complex of showers and thunderstorms
having reached west/south central MN, then spreading toward the
MN/WI border by noon. We look to dry out over west/south central MN
by Wednesday afternoon. If we see some clearing, thunderstorm
redevelopment could mean severe storms, with the triple point
located just to the west in central South Dakota, a warm front
stretching into MN, and a trailing shortwave pushing into the
Dakotas. Large hail and damaging winds would be the primary
concerns, although the wind profiles and frontal boundary would also
suggest a tornado threat.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue May 24 2016

A warm and unstable pattern will prevail through the long term as
the local area is sandwiched between a trough of low pressure in the
west and a ridge of high pressure in the east.

Model agreement was pretty good today between the gfs and ecmwf. The
most significant period for showers and thunderstorms is from friday
night through Saturday night when a strong wave aloft moves
northward across the upper mississippi valley. widespread rain
amounts of an inch to an inch and a half are possible. this wave
will come into southern California on Wednesday and reach Colorado by
Friday morning then begin the trek northeast through the upcoming
weekend.

Weak ridging in the wake of this wave may yield a drier forecast for
Sunday over what we currently have. This will certainly be fined
tuned over the next several days as the entire holiday weekend will
not be a total washout. Some weaker waves will traverse the region
from Memorial Day through Tuesday, leading to more chances for
precipitation, but rain amounts with these look to be lighter and
less widespread.

In the meantime, the beginning of the long term (Wednesday night)
will see showers and thunderstorms moving north and east of the
forecast area as a wave exits the region. This will leave the
forecast area dry for a good part of Thursday before showers and
thunderstorms begin to sprout late Thursday night and Friday.

Both high and low temperatures will average around 10 degrees above
normal through the period. This is more representative of late June
weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1226 PM CDT Tue May 24 2016

The primary concern this TAF period is on the potential for
thunderstorms and MVFR conditions...primarily on Wednesday.

The pesky stratus deck that developed and lingered across central
MN this morning will continue lifting/eroding...with mainly sct-
bkn cumulus and cirrus clouds prevailing this afternoon. Could see
a few widely scattered showers and thunderstorms develop over
central MN this afternoon and early eve...but expect the bulk of
the activity to hold off until after 09Z Wednesday...as widespread activity
moves in from the southwest. Expect most sites to be affected with
showers and thunderstorms between 12z and 18z Wednesday. There
could be instances of mvfr cigs/vsbys in conjunction with the
heavier activity. Winds are variable as of now...but will
eventually take on a southwest directional component...then become
east/southeast tonight and Wednesday with gusts developing.

KMSP...
Northwest winds to start the period, but expect a shift to
southwest early afternoon. An isolated shower/ts is not entirely
out of the question by early eve...but probability is very low.
Higher chances arrive around daybreak Wednesday, with periods of
SHRA/TS expected through the morning.

/OUTLOOK FOR KMSP/
Thu...Mainly VFR. Chc TSRA/MVFR. Wind S to SW 5 kts.
Fri...Mainly VFR. Chc TSRA/MVFR. Wind SE 5 kts.
Sat...MVFR. TSRA/MVFR Likely. Wind SSE 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...RAH
AVIATION...LS
Hazardous weather outlook, May 24, 11:13 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1113 AM CDT TUE MAY 24 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251615-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1113 AM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL AND
CENTRAL MINNESOTA THIS AFTERNOON AND EVENING...WITH MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED TO SPREAD
ACROSS THE AREA FROM THE SOUTHWEST LATE TONIGHT. THESE STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS...WITH A FEW
OF THE STRONGER CELLS POTENTIALLY PRODUCING HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL LAST THROUGH THE MEMORIAL DAY
WEEKEND WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED FROM
WEDNESDAY THROUGH MONDAY. THE THREAT FOR LOCALLY HEAVY RAINFALL
AND SEVERE WEATHER WILL EXIST WITH ANY THUNDERSTORM ACTIVITY WE
SEE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, May 24, 10:10 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 AM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 N HUTCHINSON          44.98N 94.37W
05/24/2016  M2.30 INCH       MCLEOD             MN   COCORAHS

            HEAVY RAIN DURATION 24 HOURS.

&&

MKM
Special weather statement, May 24, 3:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 PM CDT TUE MAY 24 2016

MNZ057-242115-
KANDIYOHI-
349 PM CDT TUE MAY 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANDIYOHI COUNTY...

AT 348 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF PENNOCK TO BLOMKEST.
MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLMAR...NEW LONDON...SPICER...ATWATER...PRINSBURG...GREEN LAKE...PENNOCK...
KANDIYOHI...NORWAY LAKE...LAKE LILLIAN...BLOMKEST AND SVEA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 65 AND 87.
 U.S. HIGHWAY 8 IN MINNESOTA NEAR MILE MARKER 6.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 108 AND 140.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4529 9523 4541 9480 4541 9478 4489 9477
      4490 9522
TIME...MOT...LOC 2048Z 246DEG 22KT 4522 9510 4495 9498

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:26 PM CDTSpecial Weather StatementMPXWright64 min
May 24, 3:52 PM CDTSevere Thunderstorm WarningMPXKandiyohi23 min
May 24, 4:19 PM CDTSevere Thunderstorm WarningMPXKandiyohi26 min
May 24, 4:32 PM CDTSpecial Weather StatementMPXKandiyohi58 min
May 24, 4:38 PM CDTSevere Thunderstorm WarningMPXRenville42 min
May 24, 5:13 PM CDTSpecial Weather StatementMPXStearns32 min
May 24, 5:18 PM CDTSpecial Weather StatementMPXMcLeod27 min
May 24, 5:24 PM CDTSpecial Weather StatementMPXStearns36 min
May 24, 5:41 PM CDTSevere Thunderstorm WarningMPXMcLeod34 min
May 24, 6:05 PM CDTSpecial Weather StatementMPXMorrison25 min
May 24, 6:10 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Sibley50 min
May 24, 6:18 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison42 min
May 24, 6:28 PM CDTSevere Thunderstorm WarningMPXTodd47 min
May 24, 6:58 PM CDTSevere Thunderstorm WarningMPXCarver, Scott, Sibley32 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.